None of which is what I'm actually thinking about this morning.
A day or two ago, Jed and I were talking about drugs. Specifically, drugs like prozac and zoloft and paxil -- the kind that alter your brain chemistry and make you calmer or less anxious or more energetic, etc. I've never taken any such drugs, but lots of our mutual friends have, some after a lot of resistance. And we have other mutual friends (a few) who might benefit from such drugs but who also have a lot of resistance. And we were talking about that resistance. Some of it is just the fairly common smart people syndrome of feeling somehow like their intelligence should be enough to let them solve any emotional problems they might have. Goofy, but understandable, I guess. Jed has more sympathy for that position than I do.
That syndrome also leads smart people to resist therapy. ("Why should I think the therapist will be any smarter than I am?" "That's not the point, dummy," is my usual response, but somehow isn't as effective as it ought to be.)
But in any case, the primary reluctance seems to come from somewhere else. Something to do with a sense that taking such drugs will alter who you are, turn you into someone you don't recognize, and even worse, that the new person won't even realize they've radically changed, won't remember the parts that were valued about the old person. Something like that. I'm not sure I really get it. Feel free to explain it to me -- if you have a reluctance to try these drugs (and, presumably, some reason why they might be of use to you), what is that reluctance grounded in?
Because personally, I don't see it. Oh, I'd definitely get it if these were seriously addictive drugs, or if in any way they had a permanent effect that would last even if you immediately stopped taking them. But that isn't my impression of how any of them work. If they did, I'd steer way clear of them unless I had absolutely no choice. But as it is, it seems like you can try them for a month or two, see how they work, stop if you don't like the effects (or the side effects). No?
I've never taken any of these drugs -- I have a pretty stable base personality, generally cheerful and energetic. I've been very lucky with that. But what I do have is a thyroid problem. I'm hypothyroid, which means that my thyroid gland does not produce as much thyroid hormone as it's supposed to. That has a variety of effects -- thyroid hormone regulates the body's endocrine system, so it essentially controls how fast or slow your body is running. When you're low on thyroid hormone, you get cold, you gain weight, you're tired all the time. And sometimes, you get mood swings or depression.
I'm not sure when I developed my thyoid condition; late college, would be my guess. I gained around 10-15 pounds then, started feeling cold all the time, got progressively more tired. By six in the evening, I'd be exhausted -- I think that's why I was so content to spend every evening in front of the tv with Kevin when we were living in Philly. We watched something like 30 hours of tv a week, for two years. Astonishing. We were also having a roller coaster of a relationship -- we've never really fought, as such -- in twelve years, we've never yelled at each other. That's not our style. But we'd have these incredibly painful long discussions, where I'd end up weeping for hours and he'd try really hard to reason with me. Inevitably, these would happen at night, and in the morning, I'd feel fine, cheerful, have no idea what all the fuss had been about. Mood swings, is what I'm saying. Huge, mongo, exhausting mood swings. Poor Kev. The cheerful girl he'd fallen in love with had turned out to be a raving loon, at least at night. Must have been bewildering.
The second year we were in Philly, I was working as a secretary for an endocrinologist. I kept seeing all these patients who had gained some weight, were cold, were tired all the time. They were being diagnosed as hypothyroid, and given supplemental thyroid hormone. I wondered (after an astonishingly long time, in retrospect) whether I might be hypothyroid. I asked my boss, and she said it wasn't likely -- there were many reasons why I might have those symptoms, including simple non-chemical depression. But hey, I was there, it was simple enough to run a conclusive test. She ordered the blood work.
I turned out to be noticeably hypothyroid (which surprised her, but surprised her less when we found out that my mother and four of my aunts were also hypothyroid -- it's apparently common among women, and runs in families). She started me on replacement thyroid hormone, and within a week, I was feeling so much better, I can't tell you. I stopped gaining weight, I stopped feeling so cold, and most noticeably to me, I had energy again! I could do things in the evenings! I could go out dancing...
And while my mood swings didn't go away entirely (I take my replacement hormone in the morning, which means that by bedtime, my thyroid levels are a bit wobbly again -- it's still not as good as a working thyroid gland, which would pump the stuff out in quantity as needed), they were much mellowed. Making me, and Kevin, and probably David and Jed, a whole lot happier.
The point of all this is that I've been seeing some parallels lately between the thyroid thing and the exercise-diet thing. (You didn't see that twist coming, did you? :-)
I've lost about twenty pounds in the last year, and I'm almost back down to my early college weight (six more pounds to go). In the process, I've rediscovered the shape of my back (which had been covered in rolls of flab), and the contours of my face (I have cheekbones! who knew?). I look at myself in the mirror, and I feel like I can finally almost recognize myself again. I think I set my mental image of myself in high school or early college, and it's been deeply distressing, for the last decade, to look in the mirror and not quite see myself. Who is this flabby stranger? Where did she put my face???
So for me, reshaping my body has had a very similar effect to taking replacement thyroid hormone -- both of those allowed me to get a little closer to my core, to whom I feel like I really am. Maybe I'll never be slender -- the last time I was actually thin was pre-puberty, when I was a kid and the fastest sprinter in third grade. But as a teen, I was reasonably athletic -- I played on the high school thirds soccer team (yes, there's a level below both varsity and jv :-), I biked around my neighborhood, I even (though I hated it) did Indian classical dance. I want that level of fitness again. I want to look like me again. This diet-exercise thing is getting me closer to that goal, and every day I do it, I feel a little better. Thyroid hormone let me feel like me again. From my point of view, they're very similar in their effects.
And I know that prozac and zoloft and paxil aren't the same as replacement thyroid hormone. They're not simply replacing missing hormones that other people's bodies normally generate (and yours used to). They're drugs, with side effects, and other unpredictabilities. But some of my friends seem so unhappy, seem less and less like themselves. And I worry about them, and wish that they'd at least try the drugs. Keep a record of the effects. Report back. Maybe the drugs (and therapy) can help.
Am I missing something obvious here? Is there a good reason for resistance that I'm just not seeing? Please let me know, if so.
Sidebar: I feel I should include an explanatory note that while it might be tempting to take extra thyroid hormone (or take it even if you don't have a thyroid problem), it's a bad idea. Sure, you lose weight, get thin, and have lots of energy -- the hyperthyroid patients who came in always seemed pretty happy, and they really didn't like taking medicine to bring them back down to normal energy levels. But it's a bad strain on your heart -- your body is running too hot, essentially, and you get anxiety attacks and heart palpitations. If it gets bad enough, you can give yourself a stroke. So, don't push your doctor to give you thyroid hormone unless your TSH and T4 levels actually warrant it, and if you are taking it, don't take more than you're supposed to. Or else you might kill yourself accidentally. Which would really counteract the whole getting thin, having lots of energy thing. This has been a public service announcement.